• Hormone therapy

    Asked by TammyM on Sunday, October 2, 2011

    Hormone therapy

    I have to decide if I want to do hormone therapy. The drug the Oncologist wants to use is called Tamoxifin. I have read all that I can about the drug and its side effects but I want to know about the experiences of people who have used it before.

    11 Answers from the Community

    11 answers
    • Clementine_P's Avatar

      Hi Tammy,

      I have been on Tamoxifen now for about a year. I did experience some side effects but they diminished over time. I got swollen hands and feet and certain joints became painful. At first, I got "trigger fingers" in my thumbs which were painful. Still over time, those side effects lessened considerably. Now my thumbs are perfectly fine and I don't really have painful joints anymore. Even the swelling in my hands and feet has gotten much better. Now, I would say half the time, I don't have any side effects at all. I never have a day that I would even consider my side effects to be anything more than a nuisance at worst.

      I am assuming that you are ER/PR positive and that is why your oncologist wants you to take Tamoxifen. That is why I am on it.


      about 5 years ago
    • Nanci's Avatar

      Hi Tammy.

      I was as concerned as you are about taking Tamoxifin, and I , too, did a lot of research and read a lot of articles, etc. about the drug. I waited a few weeks before finally deciding to take it as my surgeon wanted me to. I'm really glad I did, as I am a breast cancer survivor of almost eleven years now. The only side effect that I really had was lots of hot flashes, which nearly drove me crazy. But the doctor then put me on Effexor, which really helped with the hot flashes, as well as my mood swings.

      If you have any questions, just ask, I will be more than glad to help you with anything I can.


      about 5 years ago
    • jamrck's Avatar

      I took Tamoxifen for 2 1/2 yrs (am now on Aromasin). The hot flashes were the worst, but I did (and still do with the Aromasin) experience stiff joints, mostly in the morning. By the time I get from the bedroom to the bathroom, it's gone. I agree with Clementine that the side effects are nothing more than a nuisance - the main factor for me is that I'm still actively doing something to prevent the cancer from recurring. I have a small fan in my office, a tower fan beside the bed and a ceiling fan.

      Hope this helps. Wish you well.

      about 5 years ago
    • iluvmykids' Avatar

      Hi Tammy. I just started Tamoxifen a little over a month ago and I did all the research too, even reading the same thing over and over to see if there was something I missed! I have been blessed to experience little to no side effects, not even the hot flashes. If anything, I have noticed my mood swings are a little more noticeable. My oncologist said if I was going to have side effects, they would have shown up by now. Good luck and I hope it works as well for you.


      about 5 years ago
    • mspinkladybug's Avatar

      h/t sucks! but we need it if you do not have any side effect then the meds r not working!!! even they tell you that so with pain we know they are working I am on femara ickkkkkkkkkkkk swollen joints stiffness oh yeah life is fun
      question r u in menopause? if u r in menopause I had a totally hyst/ooph so I was put on femara if you are NOT in menopause you should be on Tamoxifian.
      @iluvmykids get tested the makers of tamofxin say no side effect the pill is not working so get testes!!!

      about 5 years ago
    • melinda's Avatar

      I had surgery in March, chemo from May-Sept. and started off with Arimidex. After 2 months I was unable to continue because of the pain in my joints. I then was put on Tamoxifin. I too have BAD hot flashes but remind myself that every hot flash shows that there is nothing for the cancel cells to eat! I have some stiffness but walk it out and just deal with the hot flashes during the day. At night I take Neurontin which allows me to sleep flash free. For us ER+ people- it's necessary to take something to get those hormones out! Good luck!

      almost 5 years ago
    • Sheri's Avatar

      I started Tamoxifen in January 2012. The worst side effect I have is during 1 week of my monthly cycle I have pelvic pain and pressure that I've never experienced before. It feels like my uterus is swollen. I'm not sure if it's gotten better, or if I'm just getting used to it now. I am concerned about the link between uterine cancer and tamoxifen. When I see my gynocologist in Dec 12 I hope to see if the uterine wall has thickened or if I have fibroids or what. Also, I got a bone density scan before starting Tamoxifen and plan to get one annually to detect any bone loss (that's common side effect for pre-menopausal women). No hot flashes (yet?).

      over 4 years ago
    • blondie's Avatar

      Am on Femera. Switched from Prilosec (otc) to prepscription version because of inflammed esophagus, Switched from Atenolol to another heart drug because of weird bps. Can't take estrogen because my cancer was estrogen positive.

      about 4 years ago
    • islandlady's Avatar

      I have tried 5 hormone therapy drugs and I am allergic to all of them...........they cause me to burn, itch, sting and scratch........feels like fire ants all over my body.....anyone else have this experience?

      about 4 years ago
    • lynnh's Avatar

      I have been on Tamoxifen for a year. During that time, I had my ovaries removed because I'm BRCA II. Next appointment, my oncologist says she will switch me to another ER prohibitor. The side effects from Tamoxifin and ovarie removal have been hot flashes, weight gain, and facial hair! Facial hair is the worst problem.

      almost 4 years ago
    • Kossmore's Avatar

      I took tamozifen for several years then switched to aromasin. Both have side efects similar to the actual chemo drugs. I had weight gain, memory loss and tiredness.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.